New Mexico, 2008

Flash Flood in New Mexico, September 11, 2008

September 11, 2008 · NWS MAF · 1 event in 1 county or zone

A series of mid-level shortwave troughs embedded in southwest flow aloft moved across southwest Texas and southeast New Mexico. 75, with a nearly moist adiabatic profile through 6 km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A series of mid-level shortwave troughs embedded in southwest flow aloft moved across southwest Texas and southeast New Mexico. Precipitable water from the morning sounding at KMAF showed values near 1.75, with a nearly moist adiabatic profile through 6 km. Heavy rain developed from Brewster County northeast through the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 12:57 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 11, 12:57 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU SEP 11 2008

.DISCUSSION...
CURRENT SURFACE ANALYSIS IS SHOWS A NEAR N/S ORIENTED COLD FRONT
SITUATED FROM GARDEN CITY KS SOUTHWARD INTO SOUTHEASTERN NM.
CONVECTION IS DEVELOPING AHEAD OF THIS FRONT ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...AND SOUTHEASTERN NEW MEXICO
WHICH ALIGNS NICELY WITH AN H85 THETA E AXIS. GFS SHOWS THIS AXIS
NOT MOVING MUCH...AND WITH IT ORIENTED PARALLEL TO THE MID AND
UPPER LEVEL FLOW SUGGESTS THE POSSIBILITY FOR QUITE A BIT OF
TRAINING FROM THESE CELLS THE NEXT 24 HOURS. THEREFORE EXPANDED
THE FLASH FLOOD WATCH TO ENCOMPASS THE COUNTIES MOST LIKELY TO SEE
PRECIP THROUGH TONIGHT. CANNOT RULE OUT THE NEED TO EXPAND THE
WATCH EASTWARD OR TRIM IT BACK IN THE SOUTH WHERE PRECIP CHANCES
NOW ARE NOT AS FAVORABLE AS ARAES FURTHER NORTH. ALSO MAY NEED TO
EXTEND THE WATCH FURTHER IN TIME BUT WILL LEAVE THAT FOR LATER
SHIFTS TO DECIDE.

UNDERCUT GUIDANCE FOR MAX TEMPS TOMORROW FOR A FEW LOCATIONS...AND
FEAR I DID NOT DO IT ENOUGH WITH THE PROBABLE CLOUD COVER AND
PRECIP IN THE AREA. WITH THE PROJECTED PATH OF IKE NOW MORE
CERTAIN TO REMAIN WELL EAST OF THE AREA TRIMMED BACK POPS THIS
WEEKEND AND DOUBT WE WILL SEE ANY RAIN NEXT WEEK.

THE DEPARTURE OF IKE WILL BRING COOL NORTHERLY FLOW TO WEST TEXAS
FOR MOST OF NEXT WEEK. THE MEX REFLECTS THIS...HOWEVER THE
GFS/ECMWF/NOGAPS ALL SHOW H85 TEMPS WHICH INDICATE HIGH TEMPS WILL
NOT EVEN REACH THE COOLER MEX GUIDANCE. THEREFORE DECIDED TO
GENERALLY UNDERCUT MEX TEMPS MOST ALL NEXT WEEK BY 3 TO 5 DEGREES
AND AS A START. LEFT MIN TEMPS ALONE FOR NOW AS THEY ARE WELL
BELOW NORMAL...HOWEVER WITH CLEAR SKIES AND SURFACE RIDGING OVER
THE AREA WOULD NOT BE SURPRISED IF THESE TEMPS MIGHT NEED TO COME
DOWN A BIT FURTHER AS WELL. THIS WOULD MAKE FOR THE COOLEST
WEATHER SINCE THE SPRING AND WOULD BE A WELCOME RESPITE FROM THE
SUMMER HEAT.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  83  68  82  /  60  60  40  30
CARLSBAD NM                63  81  62  84  /  80  70  30  20
DRYDEN TX                  70  90  72  90  /  50  50  30  30
FORT STOCKTON TX           68  88  70  85  /  60  60  30  20
GUADALUPE PASS TX          57  74  60  78  /  80  70  30  20
HOBBS NM                   65  83  64  85  /  70  70  40  30
MARFA TX                   60  81  60  81  /  70  60  20  20
MIDLAND INTL AIRPORT TX    68  82  70  84  /  60  60  40  30
ODESSA TX                  69  82  70  85  /  60  60  40  30
WINK TX                    67  87  71  89  /  70  70  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
     LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

10
Hazardous weather outlook, Sep 11, 11:51 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 11 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT THU SEP 11 2008 /1251 PM MDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
TONIGHT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST
CHANCE OF HEAVY RAIN THROUGH TONIGHT WILL BE ACROSS THE GUADALUPE
AND DAVIS MOUNTAINS...THE MARFA PLATEAU...BIG BEND...PRESIDIO
VALLEY...TRANS PECOS AND THE SOUTHEAST NEW MEXICO PLAINS. A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE AREAS. THE STRONGEST
STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING.

RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY AGGRAVATE THE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL...
WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR
RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER
RELEASES FROM THE LUIS LEON RESERVOIR AND ADDITIONAL RAINFALL
EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN
ABOVE FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF
THE LATEST FLOOD WARNINGS AND FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 11, 2:40 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU SEP 11 2008

TXZ067-112215-
WARD-
440 PM CDT THU SEP 11 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WARD COUNTY.

A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED 7 MILES SOUTHEAST OF
PYOTE AT 440 PM CDT...MOVING NORTHEAST AT 26 MPH. THIS STORM IS
EXPECTED TO MOVE ALONG I 20 WEST OF MONAHANS AND MOVE INTO MONAHANS
AROUND AROUND 515 PM.

LOCAL FLOODING...LOW VISIBILITIES...GUSTY WINDS ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 126 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
September 11, 2:47 PM MST to 4:00 PM MST
Where
Lea County, 2.71 mi NW of Hobbs to 3.3 mi SW of Hobbs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.730, -103.160

At 1447 MST, local law enforcement reported multiple streets were barricaded due to high water. Numerous vehicles were also stalled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134010.